Maryland, 2004

Flash Flood and Damaging Winds in Maryland, August 12, 2004

August 12, 2004 · NWS LWX · 3 events in 3 counties and zones

2 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 12, 2:45 PM EST, 2 hours earlier.

Area forecast discussion, Aug 12, 2:45 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
345 PM EDT THU AUG 12 2004

.SHORT-TERM (TON-FRI)...

WIDESPREAD HEAVY RAINS TONIGHT INTO EARLY FRI...

SFC DATA SHOWS WAVE LOW PRES OVR FAR NRN NC LIFTING NE ALONG STALLED
OUT BDRY. THIS IS ENHANCING CONVECTION OVER CNTRL/SRN VA AND NC AS
SEEN ON LATEST RDR MOSAICS. ADDITIONAL HEAVY RAINS EXPECTED
OVERNIGHT INTO FRI MORNING AS REMNANTS OF BONNIE INTERACT WITH
AFOREMENTIONED BDRY. OTHER FACTORS THAT FAVOR HEAVY RAINS IS REGION
UNDER IN THE FAVORABLE RIGHT REAR QUADRANT OF A 100KT JET STREAK.
BESIDES SMALL STREAM FLOODING THERE IS ALSO THE POTENTIAL FOR ISOLD
TORNADOES MAINLY TOMORROW MORNING OVER THE ERN COUNTIES AND THE BAY
AS REMNANT CIRCULATION PASSES BY.

REMNANTS OF BONNIE LIFT RAPIDLY AWAY FROM THE AREA BY 18Z TOMORROW.
BOTH ETA AND GFS SHOW SUBSIDENCE OVER THE AREA IN THE AFTERNOON. SO
EXPECTING THE SUN TO COME OUT.

&&

.LONG TERM...
FRIDAY NIGHT AND BEYOND...

BIG STORY IN THE LONG RANGE WILL BE STORM NUMBER TWO...CHARLEY. OF
COURSE THERE IS UNCERTAINTY WITH A DAY 2.5 TROPICAL SYSTEM BUT
CONSISTENCY HAS BEEN GOOD IN THE PAST 24 HOURS...WITH THE SYSTEM
COMING RIGHT THROUGH OUR FORECAST AREA SAT NIGHT.

BUT...SINCE IT ALSO TRAVELS ACROSS LAND DURING ITS ENTIRE TREK
THROUGH THE SOUTHEAST STATES IT WILL BE SUBSTANTIALLY WEAKENED FROM
WHAT IT MAKES LANDFALL AS. ASSUMING IT KEEPS ITS PRESENT FORECAST
TRACK AND SPEED...IT WILL PRESENT ANOTHER FLOODING THREAT WITH A
SECOND BOUT OF HEAVY RAIN.

WE WILL BE FORECASTING A SLIGHTLY STRONGER VERSION OF STORM NUMBER
ONE. TIMING...6PM SAT TO 8AM SUN. RAIN...2 TO 4 INCHES WITH ISOLATED
AREAS OF HEAVIER RAIN. WINDS 15 TO 25 MPH WITH GUSTS TO 40 MPH
IN SOME OF THE STRONGER EMBEDDED TSTMS. ISOLATED TORNADOES POSSIBLE.
TIDES 1 TO 2 FEET ABOVE NORMAL WITH ISOLATED AREAS 3 FT ABOVE
NORMAL. IF WE DO GET THE ONE TWO PUNCH OF HEAVY RAIN...THAT
CERTAINLY COULD CAUSE FLOODING CONDITIONS ON THE MAINSTEM RIVERS.

THINK THERE WILL BE A CLEARING LULL LATE FRI INTO SAT MORN...THEN
CLEARING AGAIN SUNDAY DURING THE DAY AFTER THE DEP OF CHARLEY. MCLR
TO PCLDY SKIES WILL LAST SUN AFTERNOON THROUGH TUE MORN WITH ANOTHER
FRONT BEARING DOWN FOR MID WEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH FROM NOON THURSDAY UNTIL NOON FRIDAY FOR ZONE
     DCZ001.
MD...FLOOD WATCH FROM NOON THURSDAY UNTIL NOON FRIDAY FOR ZONES
     MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018.
VA...FLOOD WATCH FROM NOON THURSDAY UNTIL NOON FRIDAY FOR ZONES
     VAZ021...VAZ025>031...VAZ036>042...VAZ050>057.
WV...FLOOD WATCH FROM NOON THURSDAY UNTIL NOON FRIDAY FOR ZONES
     WVZ048>055.
MARINE...SMALL CRAFT FOR MD CHES BAY AND TIDL POTOMAC.

SHORT TERM/AVIATION/MARINE FORECASTER: ROSA
LONG TERM FORECASTER: STRONG
Hazardous weather outlook, Aug 12, 12:24 PM EST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
124 PM EDT THU AUG 12 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-131000-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
124 PM EDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
A FLOOD WATCH VALID FROM NOON TODAY THROUGH FRIDAY MORNING HAS BEEN
POSTED ACROSS THE ENTIRE AREA.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING NEAR A STALLING COLD FRONT. THESE THUNDERSTORMS ARE EXPECTED
TO PERSIST THROUGH THE EVENING.

IN ADDITION...THE REMNANTS OF TROPICAL STORM BONNIE WILL AFFECT THE
REGION LATE TONIGHT AND FRIDAY MORNING. THIS WILL BRING A MORE
WIDESPREAD HEAVY RAIN TO THE AREA.

CREEKS AND SMALL STREAMS WILL LIKELY RISE SIGNIFICANTLY THIS
AFTERNOON IN THE VICINITY OF HEAVIER THUNDERSTORMS. THESE AFFECTS
WILL BECOME COMMON ACROSS THE AREA LATE TONIGHT WITH THE ARRIVAL OF
BONNIE. MAIN STEM RIVER RISES ARE EXPECTED BY FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...
WITH THE WIDESPREAD HEAVY RAINFALL ALREADY EXPECTED WITH TROPICAL
STORM BONNIE...ANY ADDITIONAL HEAVY RAINFALL SATURDAY NIGHT THROUGH
EARLY SUNDAY WITH TROPICAL SYSTEM CHARLEY HAS THE POTENTIAL TO CAUSE
SIGNIFICANT FLOODING ACROSS THE AREA.

THE TIMING AND TRACK OF THESE SYSTEMS REMAIN UNCERTAIN...HOWEVER
TORRENTIAL RAINS COULD PRODUCE LOCALIZED FLASH FLOODING AS WELL AS
FLOODING OF MAINSTEM RIVERS. BASED ON THE LATEST COMPUTER
GUIDANCE...THE ENTIRE STERLING HYDROLOGIC AREA IS AT RISK FOR
FLOODING FROM THESE TROPICAL SYSTEMS.

IN ADDITION...WINDS OF UP TO 40 MPH WILL BE POSSIBLE SATURDAY NIGHT
AS CHARLEY MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER ADDITIONAL
PRECIPITATION OBSERVATIONS WILL APPRECIATED THROUGH SATURDAY.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 12, 3:04 PM EST, 1 hour 41 minutes before
VAZ041-122100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
404 PM EDT THU AUG 12 2004

VAZ041-122100-

FAUQUIER VA-
404 PM EDT THU AUG 12 2004

A LINE OF STRONG THUNDERSTORMS WILL MOVE NORTHWEST OVER FAUQUIER COUNTY
AND AFFECT THE COMMUNITIES OF BEALETON...WARRENTOWN...THE PLAINS AND
MARSHALL THROUGH 500 PM. EXPECT WIND GUSTS TO 40 MPH...VERY HEAVY
RAINFALL AND FREQUENT LIGHTNING STRIKES WITHIN THIS LINE OF
THUNDERSTORMS.
Special weather statement, Aug 12, 3:10 PM EST, 1 hour 35 minutes before
MDZ013-122115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
410 PM EDT THU AUG 12 2004

MDZ013-122115-
PRINCE GEORGES MD-
410 PM EDT THU AUG 12 2004

A STRONG THUNDERSTORM NEAR BRANDYWINE WILL MOVE NORTH AROUND 20 MPH
AND AFFECT THE COMMUNITIES OF FRIENDLY...CLINTON...CAMP
SPRINGS...MORNINGSIDE...MARLOW HEIGHTS AND SUITLAND THROUGH 500 PM.
EXPECT WIND GUSTS TO 40 MPH...VERY HEAVY RAINFALL AND FREQUENT
LIGHTNING STRIKES WITHIN THIS LINE OF THUNDERSTORMS.
Special weather statement, Aug 12, 3:33 PM EST, 1 hour 12 minutes before
DCZ001-VAZ054-122115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
433 PM EDT THU AUG 12 2004

DCZ001-VAZ054-122115-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-DISTRICT OF COLUMBIA DC-
433 PM EDT THU AUG 12 2004

STRONG THUNDERSTORMS OVER WESTERN PRINCE GEORGES COUNTY MOVING
NORTHWEST AT 20 MPH WILL BEGIN AFFECTING THE DISTRICT OF COLUMBIA BY
445 PM. THESE STORMS WILL CONTINUE MOVING NORTHWEST AND WILL AFFECT
ARLINGTON...FALLS CHURCH AND ALEXANDRIA BY 500 PM. EXPECT WIND GUSTS
TO 40 MPH...VERY HEAVY RAINFALL AND FREQUENT LIGHTNING STRIKES WITH
THESE THUNDERSTORMS.
Special weather statement, Aug 12, 3:47 PM EST, 58 minutes before
MDZ009-VAZ042-053-122145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
447 PM EDT THU AUG 12 2004

MDZ009-VAZ042-053-122145-
FAIRFAX VA-LOUDOUN VA-MONTGOMERY MD-
447 PM EDT THU AUG 12 2004

A LINE OF STRONG THUNDERSTORMS EXTENDING FROM ROCKVILLE TO ALDIE WILL
MOVE NORTH AT 20 MPH THROUGH PORTIONS OF NORTHERN FAIRFAX...LOUDOUN
AND MONTGOMERY COUNTIES THROUGH 545 PM. COMMUNITIES WHICH WILL BE
AFFECTED BY THIS LINE ARE RESTON...STERLING...CHANTILLY...ARCOLA...
ASHBURN...NORTH POTOMAC...DAWSONVILLE AND POOLESVILLE. EXPECT WIND
GUSTS TO 40 MPH...VERY HEAVY RAINFALL AND FREQUENT LIGHTNING STRIKES
WITH THESE THUNDERSTORMS.
Special weather statement, Aug 12, 3:53 PM EST, 52 minutes before
MDZ004-122200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
453 PM EDT THU AUG 12 2004

MDZ004-122200-
FREDERICK MD-
453 PM EDT THU AUG 12 2004

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER SOUTHERN AND
CENTRAL FREDERICK COUNTY AND MOVE NORTH AT 25 MPH THROUGH 600 PM.
EXPECT WIND GUSTS TO 40 MPH...VERY HEAVY RAINFALL AND FREQUENT
LIGHTNING STRIKES WITH THE STRONGEST THUNDERSTORMS.
Special weather statement, Aug 12, 4:12 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
512 PM EDT THU AUG 12 2004

MDZ010-011-122145-
HOWARD MD-SOUTHERN BALTIMORE MD-
512 PM EDT THU AUG 12 2004

...FLOOD WATCH IN EFFECT...

AT 510 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS BETWEEN
ELKRIDGE AND CLARKSVILLE...MOVING TO THE NORTHWEST AROUND 15 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE
COMMUNITIES OF CATONSVILLE...COLUMBIA...ELKRIDGE...ELLICOTT CITY
...WEST FRIENDSHIP...MILFORD MILL...RANDALLSTOWN AND WOODLAWN WILL
BE AFFECTED BY THESE STORMS THROUGH 545 PM EDT. IN ADDITION EXPECT
VERY HEAVY RAINFALL WITH LOCALIZED PONDING OF WATER IN LOW LYING
AREAS. RAINFALL AMOUNTS OF ONE INCH ARE POSSIBLE FROM THESE STORMS.

SMZ

The radar

The Sterling radar (KLWX), 78 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Baltimore

When
August 12, 4:45 PM EST
Where
Baltimore County, Reisterstown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
39.467, -76.833

Several large trees down.

Flash Flood, Howard

When
August 12, 5:30 PM EST to 8:30 PM EST
Where
Howard County, Columbia
Reported by
EMERGENCY MANAGER
Coordinates
39.251, -76.931 (the zone’s center; the record gives no point)

Many streets and roads were closed due to high water.

Thunderstorm Wind, Harford

When
August 12, 5:58 PM EST
Where
Harford County, Darlington
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
39.633, -76.200

Large limbs and power lines downed by strong thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421642, 5421644, 5421643.